Permanent atrial standstill is an uncommon occurrence. Observations of atrial arrest due to drug administration, particularly of digitalis and quinidine, have been made from time to time,1-3 and return of atrial function with cessation of the use of the drugs has occurred as a rule. Electrolyte disturbances, vasovagal reflexes from the upper part of the gastrointestinal tract, and hypoxia have all been implicated as temporary etiological factors. Sinus arrest as a terminal event has frequently been reported in acute myocardial infarction during observed beating of the ventricles.
We have observed a patient who has atrial arrest for four years. When his old medical records were examined, it became clear that his atrial arrest existed for at least four additional years prior to the beginning of our observations.
This 47-year-old white man first came to our attention because of his unusual electrocardiogram. His history was noncontributory. In fact,